Colorado, 2006

Hail in Colorado, June 11, 2006

June 11, 2006 · NWS PUB · 9 events in 3 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 11, 12:27 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 11, 12:27 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
127 PM MDT SUN JUN 11 2006

.SHORT TERM...
(TONIGHT AND MONDAY)

...RED FLAG WARNING CONS FOR SAN LUIS VALLEY THIS EVE...
...BIG CHALLENGES ON TSTMS DEVELOPMENT THIS AFTN/EVE AND AGAIN MON...
...AVIATION CONCERNS ACROSS SERN CO LATE TNGT/EARLY MON MORNING...

CURRENTLY...EARLY AFTN SFC HAND-ANALYSIS SHOWED AMPLE LOW LEVEL
MOISTURE ACROSS ERN CO AS DEW POINTS WERE IN THE 50S. HARD TO
DISCERN ANY SYNOPTIC SCALE COLD FRONT/BOUNDARY ACROSS ERN CO FROM
LAST NGTS MCS ACROSS NERN CO/KS. LOW LEVEL ELY FLOW WAS INCREASING
ACROSS SERN CO EARLY THIS AFTN. RELATIVELY DRIER AIR HAS INVADED
THE CONTDVD AND HIGH VALLEYS AS SFC DEW POINTS WERE IN THE SINGLE
DIGITS TO 20S. WATER VAPOR AND RUC MODEL ANALYSES ARE NOT INDICATING
ANY SIGNIFICANT UPPER FEATURE TO TRIGGER THE TSTMS THIS
AFTN...HOWEVER...THERE IS A HIGH LEVEL MOISTURE MASS MOVING INTO
UT AND MAY BE ASSOCIATED WITH THE H3-H2 POTENTIAL VORTICITY
LOBE(POSITIVE VALUE IMPLIED ASCENT). CU ALREADY STARTING TO GROW
OVER THE ERN CO MOUNTAINS PER VISIBLE SATELLITE IMAGERY AND
WINDOW. THE OTHER THING TO NOTE WAS THE EXTENSIVE IFR-VFR CLOUD
COVER ACROSS NRN KS...NE...AND SD EARLY THIS MORNING IN RESPONSE
TO HIGHER LEVELS OF SFC-PBL MOISTURE AND MCS RAINFALL. RED FLAG
CONDITIONS HAD NOT YET DEVELOPED ACROSS THE SAN LUIS VALLEY...YET.

TNGT...MESOSCALE MODELS CONTINUE TO SUGGEST ISOLD-SCT SHRA/TSRA TO
DEVELOP OVER THE ERN CO MOUNTAINS. MIXED LAYER CAPES ARE FORECAST
TO BE 500-2K J/KG ACROSS SERN CO INCLUDING LIFTED INDICES OF 0C TO
-4C FROM THE ERN CO MOUNTAINS INTO THE PLAINS. THE STRONGEST CONVECTIVE
INHIBITION WILL BE AROUND THE CO/KS BORDER. GIVEN THE WLY MIDLEVEL
FLOW JUXTAPOSED WITH THE LOW LEVEL ELY FLOW...0-6KM BULK SHEARS
ARE 35-40KTS AND SHOULD SUPPORT SUPERCELL TSTM DEVELOPMENT MAINLY
ALONG AND E OF THE I-25 CORRIDOR. JUST WAITING FOR THE TRIGGER TO
ENHANCE CONVECTION. THERE WILL BE THE ELY LOW LEVEL SLOPE
FLOW...BUT NOT SURE IF THAT WILL BE STRONG ENOUGH. WILL MAINTAIN
THE ISOLD-SCT SHRA/TSRA ACROSS ERN CO MOUNTAINS AND PLAINS. THE
MAIN THREAT FOR STRONGER TSTMS WILL BE HAIL AND DAMAGING WIND
GUSTS GIVEN A RELATIVELY LOWER FREEZING/WET BULB ZERO HEIGHT AND
DOWNDRAFT CAPES PROGGED TO BE 1K-2K J/KG. LCL HEIGHTS WILL
PROBABLY BE TOO HIGH AND TOUGH TO FIND ANY SIGNIFICANT LOW LEVEL
BOUNDARY TO SUPPORT LONG LIVED TORNADOES. THE ISOLD-SCT SHRA/TSRA
SHOULD EVOLVE INTO A NOCTURNAL MCS AS IT MOVES ACROSS ERN CO AND
INTO KS. POTENTIAL FOR LOW LEVEL CLOUDS TO ADVECT INTO AND FORM
OVER ERN CO LATE TNGT. SEE AVIATION SECTION. PLAN TO LET THE RED
FLAG WARNING TO CONTINUE THROUGH MIDEVENING. LOW HUMIDITY...
HAINES...DROUGHT ARE ALL IN PLACE...EXCEPT THE WIND GUSTS...SO
FAR. NAM MET MOS HAS BEEN RUNNING A LITTLE TOO HIGH ON ITS SPEED
LATELY.

MON...PATTERN VERY SIMILAR TO SUN. WLY FLOW ALOFT AND LOW LEVEL
ELY FLOW IN PLACE. MESOSCALE MODELS ONCE AGAIN DEVELOP SHRA/TSRA
OVER THE ERN CO MOUNTAINS BETWEEN 18Z-21Z AND THEN DRIFTING EWD
INTO THE CO PLAINS. MIXED LAYER CAPE VALUES ARE 500-2K J/KG.
LIFTED INDICES MIGHT BE A LITTLE MORE UNSTABLE WITH VALUES OF -2C
TO -8C...ASSUMING THE NAM12 SFC DEW POINTS ARE CORRECT. LIKE
TODAY...TOUGH TO FIND A SIGNIFICANT SHORTWAVE IN THE MODEL DATA
THAT WILL REALLY TRIGGER THE CONVECTIVE PRECIPITATION. THERE IS A
H3-H2 POTENTIAL VORTICITY LOBE TO ENHANCE CONVECTION. PLANNING TO
GO WITH A PERSISTENCE FORECAST. ANOTHER POTENTIAL RED FLAG DAY
ACROSS THE SAN LUIS VALLEY...BUT NOT SURE IF THE WIND GUSTS CRITERIA
WILL BE MET JUST LIKE TODAY. WILL NOT ISSUE A FIRE WEATHER WATCH.
WENT WITH A 50-50 BLEND ON THE MET AND MAV MOS WIND
GUIDANCE. METZE

.LONG TERM...
(MONDAY NIGHT THROUGH NEXT SUNDAY)

AT THE MOMENT...IT APPEARS THAT THE METEOROLOGICAL ISSUES FOR THE
LONG TERM WILL BE 1.)  THE AMOUNT AND POTENTIAL SEVERITY OF
ONGOING CONVECTION FOR MONDAY NIGHT...2.)  VERY WARM TO HOT
MID-JUNE TEMPERATURES AND 3.)  INCREASING CRITICAL FIRE WEATHER
CONCERNS FROM MID TO LATE WEEK OVER SECTIONS OF THE CWFA.

LATEST LONGER TERM MODELS CONTINUE TO SUGGEST THAT SEVERE WEATHER
THREAT WILL CONTINUE TO BE WITH US FROM MONDAY INTO MONDAY NIGHT
WITH PROJECTED CAPES OVER PORTIONS OF THE SOUTHEAST PLAINS IN THE
2000 TO 3000 J/KG RANGE AND LIS IN THE -6C TO -9C RANGE IN
COMBINATION WITH ADEQUATE 0-6KM BULK SHEAR VALUES NOTED BETWEEN
00Z AND 06Z TUESDAY. ONE NEGATIVE NOTED AT THIS TIME IS THAT
PROJECTED 300-200MB PVU PARAMETERS APPEARS TO BE WEAKER THAN
VALUES NOTED PAST FEW DAYS.

FOCUS THEN SWITCHES TO WARMING TEMPERATURES FROM AT LEAST TUESDAY
UNTIL THURSDAY AS AN UPPER RIDGE REMAINS ANCHORED/CENTERED TO OUR
SOUTH OVER NEW MEXICO. WITH VERY WARM TO HOT TEMPERATURES ARE THEN
EXPECTED AGAIN BY NEXT WEEKEND AS ZONAL FLOW/FLAT UPPER RIDGING
ALOFT COMBINES WITH A RELATIVELY SHARP LEE-SIDE TROUGH. PROJECTED
700MB TEMPERATURES IN THE 18C TO 20+C RANGE TUESDAY INTO THURSDAY
AND THEN AGAIN BY NEXT SATURDAY AND SUNDAY. IF PROJECTED
SOUNDINGS/GUIDANCE AND MODELS PAN OUT THIS MEANS THAT CITIES SUCH
AS PUEBLO WILL BE TOYING WITH 100F MAXIMUM TEMPERATURE READINGS
FROM TUESDAY INTO THURSDAY AND THEN AGAIN BY NEXT WEEKEND...WHILE
COLORADO SPRINGS COULD EXPERIENCE SEVERAL NEAR 90F DEGREE READINGS
IN THE LONG TERM. ALL IN ALL...A VERY HOT WEATHER WEEK ON TAP FOR
THE REGION. WILL CONTINUE WITH INHERITED LOW GRADE MAINLY AFTERNOON
AND EVENING POPS FROM TUESDAY INTO NEXT SUNDAY.

CRITICAL/POTENTIALLY MORE WIDESPREAD FIRE WEATHER CONCERNS ARE
EXPECTED TO BE ON THE INCREASE BY LATE IN THE WEEK AS AN UPPER
LEVEL TROUGH IS PROJECTED TO MOVE ACROSS COLORADO FROM LATER
THURSDAY INTO FRIDAY...PROVIDING THE POTENTIAL FOR ENHANCED
GRADIENT WINDS. WFO PUEBLO WILL CONTINUE TO MONITOR. THANKS
SURROUNDING OFFICES FOR COORDINATION/COLLABORATION.

&&

.AVIATION...

MESOSCALE MODELS ARE SUGGESTING AN ABUNDANCE DEEP OF LOW LEVEL
MOISTURE WILL DEVELOP ACROSS ERN CO LATE TNGT/EARLY MON MORNING.
THIS MOISTURE WILL LIKELY BE DEEP ENOUGH FOR STRATUS/FOG TO
DEVELOP ACROSS ERN CO. CLOUD HEIGHTS MAY BECOME IFR-LOW VFR
BETWEEN 07Z-15Z WITH SOME PATCHY 3-6SM FOG ALONG AND E OF THE I-25
CORRIDOR. TAF SITES THAT COULD BE AFFECTED ARE COS AND PUB. IF
THE STRATUS/FOG DEVELOPS...THEN WILL LIKELY DISSIPATE ACROSS SERN
CO BETWEEN 15Z- 18Z MON. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ224.

&&
Hazardous weather outlook, Jun 11, 5:47 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
647 AM MDT SUN JUN 11 2006

COZ058>089-093>099-121300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
647 AM MDT SUN JUN 11 2006

...RED FLAG WARNING IN EFFECT FOR FIRE WEATHER ZONE 224...WHICH IS
THE SAN LUIS VALLEY...FROM NOON TODAY UNTIL 9 PM MDT THIS
EVENING...FOR WINDS GUSTING OVER 25 MPH...RELATIVE HUMIDITIES LESS
THAN 15 PERCENT...HAINES VALUES OF 6...LONG TERM DROUGHT...AND
CRITICALLY DRY FUELS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP IN THE SAN LUIS VALLEY
THIS AFTERNOON AND EVENING.  A COMBINATION OF DRY FUELS...WIND GUSTS
OVER 25 MPH...RELATIVE HUMIDITIES BELOW 15 PERCENT...AND ONGOING
DROUGHT WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

THERE IS ALSO A THREAT FOR ONE OR TWO SEVERE THUNDERSTORMS ACROSS THE
SOUTHEAST COLORADO PLAINS TODAY.  THESE STORMS ARE EXPECTED TO FORM
ALONG OR NEAR THE I-15 CORRIDOR LATE THIS AFTERNOON...AND THEN
SPREAD EAST ACROSS THE PLAINS.  THE MAIN THREATS FROM THESE STORMS
WILL BE LIGHTNING...WIND GUSTS OVER 60 MPH...AND HAIL OVER 3/4 INCH
IN DIAMETER.

THE PRIMARY WINDOW FOR THUNDERSTORMS WILL RUN BETWEEN 3 PM AND 9 PM
MDT. THE AREA MOST LIKELY TO BE AFFECTED BY SEVERE WEATHER INCLUDES
THE I-25 CORRIDOR AND THE SOUTHEAST PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA
EACH DAY THROUGH SATURDAY...MAINLY OVER THE HIGHER TERRAIN AND
ADJACENT PLAINS. THERE WILL BE A HIGHER CHANCE FOR THUNDERSTORMS
ACROSS THE EASTERN PLAINS ON MONDAY...AS DEVELOPING UPSLOPE FLOW
WILL ALLOW FOR LOW LEVEL MOISTURE TO INCREASE ACROSS REGION. THERE
IS THE POTENTIAL FOR A FEW SEVERE STORMS ACROSS THE FAR EASTERN
PLAINS MONDAY AFTERNOON AND EVENING.

FIRE DANGER WILL BE ON THE INCREASE ACROSS THE REGION FOR WEDNESDAY
AND THURSDAY...AS HOT AND BREEZY TO WINDY CONDITIONS RETURN TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE SOUTHEAST COLORADO
PLAINS.

The radar

The Pueblo radar (KPUX), 144 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Las Animas

When
June 11, 2:22 PM MST to 2:27 PM MST
Where
Las Animas County, 18 mi E of Trinidad
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.167, -104.183

Hail, Teller

When
June 11, 5:26 PM MST to 5:31 PM MST
Where
Teller County, 11 mi W of Woodland Park
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -105.267

Hail, El Paso

When
June 11, 6:15 PM MST to 6:20 PM MST
Where
El Paso County, Monument
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -104.883

Hail, El Paso

When
June 11, 6:21 PM MST to 6:26 PM MST
Where
El Paso County, 3 mi NNE of Monument
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -104.867

Hail, El Paso

When
June 11, 6:29 PM MST to 6:34 PM MST
Where
El Paso County, Monument
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -104.883

Hail, El Paso

When
June 11, 6:31 PM MST to 6:36 PM MST
Where
El Paso County, 5 mi NE of (Aff)usaf Acdmy Colo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -104.800

Hail, El Paso

When
June 11, 6:42 PM MST to 6:47 PM MST
Where
El Paso County, 3 mi N of Monument
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -104.883

Hail, El Paso

When
June 11, 6:42 PM MST to 6:47 PM MST
Where
El Paso County, 5 mi ENE of Monument
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -104.800

Hail, El Paso

When
June 11, 7:00 PM MST to 7:05 PM MST
Where
El Paso County, 2 mi ESE of Monument
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -104.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518857, 5518858, 5518859, 5518862, 5518863, 5518860, 5518864, 5518865, 5518861.